About Selective Serotonin Reuptake Inhibitors (SSRIs)

Each year millions of Americans are prescribed antidepressants known as selective serotonin reuptake inhibitors (SSRIs) to treat depression, panic disorder and compulsive behavior. Examples of these drugs include Prozac, Lexapro, Zoloft, Celexa and Paxil.

These medications work by affecting substances in the brain called neurotransmitters.

If you take an antidepressant, it's important to continue to do so for at least four to nine months after you begin to feel better, to prevent a recurrence of the depression. When the doctor feels the medication can be discontinued, you may have no trouble with withdrawal symptoms if you follow your provider's instructions. But some people experience withdrawal side effects when discontinuing medication; these side effects can include balance problems, flulike symptoms, blurred vision, irritability, tingling sensations, vivid dreams, nervousness and nausea. If you do, these should be reported to your doctor promptly.

"Deciding when and how to stop taking antidepressants is an important step, and one you should always discuss with your doctor," says Laura A. Mandos, Pharm. D., associate professor of clinical pharmacy at the University of the Sciences in Philadelphia.

To stop an antidepressant safely:

  • Don't stop the drug abruptly. If you've been on an antidepressant for four weeks or more, you shouldn't stop taking it unless your provider tells you to.

  • Be aware of the risks. For many people, the withdrawal symptoms, which are known as discontinuation syndrome, are mild and short-lived. For others, symptoms can be unpleasant and severe, and can make it difficult to stop the medications. Withdrawal symptoms differ with each antidepressant; the withdrawal symptoms associated with Paxil are more severe than those of other antidepressants, several studies have found.

  • Unless your doctor has shifted you to another antidepressant, taper the medication. The best way to avoid withdrawal side effects is to wean yourself off the medication gradually, carefully following your provider's instructions. If you reduce the dosage in small increments, the brain can slowly adapt to the absence of the drug, says Dr. Mandos. "This process can take from several months to a year, depending on the person, the medication and the original dosage." If you suffer a recurrence of depression or severe discontinuation symptoms, your provider may recommend you go back to a higher dose and withdraw more slowly.

  • Time it right. It's best to go off these medications when the factors that caused your condition are somewhat resolved or at least better controlled. "It's also helpful to go off antidepressants when you're not under a lot of stress or going through a major life change," says Dr. Mandos.

  • Exercise regularly. Many studies have found exercise can help lift mood, boost energy and manage stress, anxiety and insomnia, so it's likely to make the transition from using to not using SSRIs less traumatic.

"There's no psychological craving for SSRIs," says Dr. Mandos. "However, since stopping abruptly has the potential to cause unpleasant or severe symptoms, it's not something you should ever do on your own."

Connect with MLH

New Appointments
1.866.CALL.MLH

 Well Ahead Newsletter


STAY CONNECTED

Copyright 2014 Main Line Health

Printed from: www.mainlinehealth.org/stw/Page.asp?PageID=STW001074

The information provided in this Web site is for informational purposes only. It is not a substitute for medical advice. All medical information presented should be discussed with your healthcare professional. See additional Terms of Use at www.mainlinehealth.org/terms. For more information, call 1.866.CALL.MLH.